What is Ayahuasca?

Ayahuasca is a word from the Quechua language which means “vine of the souls”. More commonly ayahuasca is used in reference to a traditional “brew” made from various Central and South American plants including the perennial shrubs Psychotria viridis, Mimosa hostilis, and Peganum harmal, the perennial tree Acacia confusa, and/or the Banisteriopsis caapi vine. This brew is used in various spiritual ceremonies and most often in the ancient healing traditions of shamanism.
B. caapi vine, photo taken from Erowid.org

 
So, why are these specific plants used?  Let’s look at chemistry and pharmacology.

P. viridis berries and leaves, photo taken from Erowid.org

P. viridis and the root bark of M. hostilis contain an alkaloid called N,N-Dimethyltryptamine, otherwise known as DMT. From a chemical structure perspective, DMT is very similar to the neurotransmitter 5-HT (serotonin). DMT is considered a psychedelic tryptamine and its mechanism of action is thought to be via partial 5-HT2A receptor agonism, but much is unknown still to this day. In the human body, DMT is readily degraded in the stomach and small intestine by the enzyme monoamine oxidase A (MAO-A). And for this reason, DMT’s effects are highly dependent on dose and route of administration. Use of the substance can range from mild psychedelic experiences to powerful hallucinations. It is important to note that DMT is also a trace endogenous compound in the human body.

 

To counteract this degradation of DMT by MAO-A, something else must be added to the brew. This is where P. harmal, A. confusa, and B. caapi enter the picture. They contain various substances called harmala alkaloids, with the primary ones being harmine, harmaline, and tetrahydroharmine. Harmine and harmaline act as selective reversible inhibitors of the enzyme monoamine oxidase A, so they are monoamine oxidase inhibitors or MAOIs. These inhibitors bind reversibly to MAO-A, thereby inhibiting the degradation of neurotransmitters and other substances, which has the overall effect of potentiating and prolonging the activity of the substances, i.e. substances are able to enter the blood without being rapidly metabolized. Tetrahydroharmine is considered a weak serotonin reuptake inhibitor, so while it has no MAOI activity, it does allow for some accumulation of serotonin in the neuronal synaptic cleft.


 
Positive user described effects of DMT include euphoria, hallucinations, and perceptual distortions. Ego softening/loss (loss of all reality or what is truthful/apparent) has been described. Feelings of love and empathy and acceptance have also been documented. Many users have described the drug effects as profoundly life-changing and spiritual. Some have reported understanding his/her ultimate purpose on Earth or the true nature of the universe. Others have used the term spiritual awakening to describe the drug’s effects.

Adverse effects include hypertension, tachycardia, nausea, diarrhea, body aches, fear, and paranoia. Vomiting is also an adverse effect, but is sometimes considered to be an essential part of the spiritual experience as it represents the release of negative energy and emotions.

Ayahuasca brew, photo taken from Erowid.org

 
Alexander and Ann Shulgin devote one chapter to ayahuasca and another chapter to DMT in their book on tryptamines, TiHKAL (Tryptamines I Have Known And Loved), The Continuation. As with their other book, PiHKAL, I highly recommend TiHKAL as a source of information on the psychedelic and hallucinogenic tryptamines.
Some user reports from TiHKAL regarding the effects of DMT were:

20 mg intramuscularly: I begin to see patterns on the wall that were continuously moving. They were transparent, and were not colored. After a short period these patterns became the heads of animals, a fox, a snake, a dragon. Then kaleidoscopic images appeared to me in my inner eye, fantastically beautiful and colored


50 mg intramuscularly: I feel strange, everything is blurry. I want my mother, I am afraid of fainting, I can’t breathe.


60 mg intramuscularly: I don’t like this feeling – I am not myself. I saw such strange dreams a while ago. Strange creatures, dwarfs or something; they were black and moved about. Now I feel as if I am not alive. My left hand is numb. As if my heart would not beat, as if I had no body, no nothing. All I feel are my left hand and stomach. I don’t like to be without thoughts.


60 mg smoked: Slightly threatening patterns – no insight – slight sense of cruelty and sharpness between us, but enjoying. His face, as before with MDA, demonic but pleasantly so. He said he saw my face as a mask. He asked me to let him see my teeth. I laughed – aware that laughter was slightly not funny. Heavy massive intoxication. Time extension extraordinary. What seemed like 2 hours was 30 minutes.

100 mg smoked: As I exhaled I became terribly afraid, my hear very rapid and strong, palms sweating. A terrible sense of dread and doom filled me – I knew what was happening, I knew I couldn’t stop it, but it was so devastating; I was being destroyed – all that was familiar, all reference points, all identity – all viciously shattered in a few seconds. I couldn’t even mourn the loss – there was no one left to do the mourning. Up, up, out, out, eyes close, I am at the speed of light, expanding, expanding, expanding, faster and faster until I have become so large that I no longer exist – my speed is so great that everything has come to a stop – here I gave upon the universe.

 
Ayahuasca Invitation by Alex Grey (2001)
 

While ayahuasca use and intoxication is reported in the media every so often, there has been one true report in clinical toxicology literature regarding DMT intoxication. Paterson et al. report the case of a 42 year old male who was brought to the hospital by law enforcement. He was found exhibiting disinhibited behavior, disorganized thought process, and delusions of reference. Testing in the hospital revealed elevated creatinine kinase indicative of rhabdomyolysis. Over the course of three weeks, the male was treated with quetiapine, divalproex sodium, gabapentin, and hydroxyzine for psychosis, impulsivity, anxiety, and sleep disturbances. The patient admitted to recent repeated use of DMT and marijuana.

One report in postmortem toxicology regarding ayahuasca involved DMT and its 5-methoxy derivative. Sklerov et al. reported a case of a 25 year old male who was found dead the morning after consuming an ayahuasca preparation. No anatomical cause of death could be determined at autopsy. Heart blood was subjected to toxicological analyses and was positive for DMT (0.02 mgL), 5-Methoxy-DMT (1.88 mg/L), tetrahydroharmine (0.38 mg/L), harmaline (0.07 mg/L), and harmine (0.17 mg/L). The cause and manner of death was determined to be accidental hallucinogenic amine intoxication.
DMT is considered a federally controlled Schedule I substance in the USA. The legality of ayahuasca has been at conflict in a few court decisions since 2004. In 2004, the US Supreme Court lifted a stay and allowed a UDV church to use ayahuasca in service. In 2005-2006, the Supreme Court heard arguments and ultimately ruled that under the 1993 Religious Freedom Restoration Act (RFRA), the government must allow the same UDV church to import and consume ayahuasca for religious ceremonies. In 2008, three Brazilian churches filed suit to gain legal status to import ayahuasca. The judge ruled in favor of the churches. In 2009, a federal judge issued a permanent injunction which barred the government from prohibiting or penalizing the use of ayahuasca as a sacrament.

Selected References of Interest
Tittarelli, R., Mannocchi, G., Pantano, F., Romolo, F.S. (2015) Recreational use, analysis, and toxicity of tryptamines. Curr Neuropharmacol, 13, 26-46.

Liester, M.B., Prickett, J.I. (2012) Hypotheses regarding the mechanisms of ayahuasca in the treatment of addictions. J Psychoactive Drugs, 44, 200-208.
Araujo, A.M., Carvalho, F., Bastos Mde, L., Guedes de Pinho, P., Carvalho, M. (2015) The hallucinogenic world of tryptamines: an updated review. Arch Toxicol, 89, 1151-1173.

Sklerov, J., Levine, B., Moore, K.A., King, T., Fowler, D. (2005) A fatal intoxication following the ingestion of 5-methoxy-N,N-dimethyltryptamine in an ayahuasca preparation. J Anal Tox, 29, 838-841.
Paterson, N.E., Darby, W.C., Sandhu, P.S. (2015) N,N-Dimethyltryptamine-Induced Psychosis. Clin Neuropharmacol, 38, 141-143.
 
 

No comments:

Post a Comment